Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS La Crosse, WI

August 8, 2020Jackson County, La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 7:24 PM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Aug 8, 2020, 8:15 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:24 PM CDTHAIL 0.884 Ne New Amsterdam, WI
Aug 8, 7:35 PM CDTHAIL 1.25Stevenstown, WIREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-606 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KARX 090024
SVRARX
WIC053-063-121-090115-
/O.NEW.KARX.SV.W.0069.200809T0024Z-200809T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
724 PM CDT Sat Aug 8 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern La Crosse County in west central Wisconsin...
  Southwestern Jackson County in west central Wisconsin...
  Southeastern Trempealeau County in west central Wisconsin...

* Until 815 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located near Galesville,
  or 14 miles north of La Crescent, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  North Bend around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Peacock
Hill, Mindoro Cut, Severson Coulee, Mindoro, Camp Decorah, New
Amsterdam and Stevenstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9135 4404 9141 4419 9106 4399 9093
TIME...MOT...LOC 0024Z 249DEG 24KT 4404 9126 

HAIL...1.00IN
WIND...60MPH
 
$$

Peters
3 follow-up statements
084 
WWUS53 KARX 090036
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Sat Aug 8 2020

WIC053-063-121-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
736 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...

At 735 PM CDT, a severe thunderstorm was located near North Bend, or
17 miles northeast of La Crescent, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  North Bend around 740 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads M And W, Peacock Hill, Mindoro Cut, Severson Coulee, Mindoro,
Camp Decorah and Stevenstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9129 4406 9137 4419 9106 4399 9093
TIME...MOT...LOC 0035Z 249DEG 24KT 4407 9116 

HAIL...1.00IN
WIND...60MPH
 
$$

Peters
182 
WWUS53 KARX 090046
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT Sat Aug 8 2020

WIC053-063-121-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
746 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...

At 745 PM CDT, a severe thunderstorm was located over North Bend, or
16 miles northwest of Sparta, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern La Crosse, southwestern Jackson and southeastern
Trempealeau Counties, including the following locations... Peacock
Hill, Mindoro, Camp Decorah, Stevenstown, Council Bay, Burr Oak and
Camp Ehawee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9124 4408 9133 4419 9106 4399 9093
TIME...MOT...LOC 0045Z 249DEG 24KT 4409 9107 

HAIL...1.00IN
WIND...60MPH
 
$$

Peters
012 
WWUS53 KARX 090058
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Sat Aug 8 2020

WIC121-090107-
/O.CAN.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
Trempealeau WI-
758 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4402 9109 4410 9115 4415 9115 4419 9106
      4402 9095
TIME...MOT...LOC 0057Z 249DEG 24KT 4412 9097 

$$

WIC053-063-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-
758 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE AND SOUTHWESTERN JACKSON COUNTIES...

At 757 PM CDT, a severe thunderstorm was located 7 miles west of
Cataract, or 13 miles southwest of Black River Falls, moving east at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern La Crosse and southwestern Jackson Counties, including
the following locations... Burr Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9109 4410 9115 4415 9115 4419 9106
      4402 9095
TIME...MOT...LOC 0057Z 249DEG 24KT 4412 9097 

HAIL...1.00IN
WIND...60MPH
 
$$

Peters

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:47 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 8, 6:47 PM CDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service La Crosse WI
647 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM CDT Sat Aug 8 2020

Forecast concerns through Sunday will be lingering storms toward
Juneau and Adams counties this afternoon and how the thunderstorms
in west central MN move east...then evolution of storms over the
Central Plains later today and tonight and into our area late
Sunday morning and afternoon along with the severe weather
potential.

The 500mb trough over the Upper Peninsula of Michigan indeed
produced a convective complex across northern Minnesota that
dropped southeast into Wisconsin through 12Z. The bulk of the
activity was northeast of the forecast area, however the Medford
AWOS did pick up 0.46". Some trailing shortwave energy combined
with convergence along a boundary that was over southern MN toward
Jackson Co. WI produced some agitated cumulus a little before
9am. Over time...scattered thunderstorms formed in west to east
fashion where moisture was pooled. Coverage was limited to the
southwest where the forcing was weaker and the cap stronger.
Storms were mostly sub- severe with small hail and lightning,
however we did have isolated storms that produced nickel-sized
hail near Warrens in Monroe county.

The latest water vapor satellite imagery shows the cluster of storms
in southwest and north central Minnesota with some new development
closer to the surface front in eastern South Dakota.

The CAMs and operational models had a tough time with the convection
this morning with a wide variety of solutions. Looking at the CAMs
for the rest of this afternoon into this evening...they are mostly
dry with a few peppering cells across the northern central part of
the forecast area and others developing storms across parts of our
northeast Iowa and Wisconsin Co. with the subtle shortwave moving
east.  The cluster has been persistent since about 15Z near
Carpenter SD and is traveling east at around 32kts. The subjective
surface map and visible satellite showed a couple of potential
boundaries and a possible gravity wave across southern Minnesota
earlier today. Farther south into northeast Iowa and southwest
Wisconsin, there may be another boundary. The shortwave is moving
into a very unstable environment and steep lapse rates of 8.5 to
9 deg C. in place. 700mb moisture appears pool through around 22Z
toward our forecast area then is forecast to decrease farther
east. Not confident the models have this correct and will continue
with chance pops with the shortwave between now and 01Z. Unsure
if additional storms can develop after 01Z but will maintain
isolated mention in the vicinity of the wave. SPC has the higher
risk for severe storms just west of our area, however should
storms maintain themselves, they could produce damaging winds and
large hail. The precipitable water environment is high as
well...thus any storms will be capable of putting down locally
heavy rains. The area is in need of rainfall and the wave
progressive. The marginal areas for excessive rainfall today and
Sunday just clip our northern counties north of I90.

A shortwave trough in Western High Plains will move into Minnesota
overnight gradually pushing into the forecast area later Sunday
morning into Sunday afternoon. The stronger frontogenesis remains
west of our area tonight and north of our area during the day
Sunday. Do increase pops late Sunday morning into Sunday afternoon
with the pre-frontal trough. Forecast soundings show a continued
moderate to high instability around 4000J/kg with very steep lapse
rates. Hodographs do have some sfc -3km SRH of 150-200m2/s2, thus
all hazards would be possible. The slight risk from SPC was
expanded to cover the entire forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM CDT Sat Aug 8 2020

Showers and storms look to linger into Sunday evening-night, with
a few strong to severe possible. A cold front will slide through
the local area late Sunday night, with surface high pressure
building in it's wake. The front will act to bring more
comfortable weather to the area to start the new work week as
lower dewpoints filter in. Some remnant showers may persist on
Monday mainly across areas to the south as the front exits east.
Pretty quiet with seasonable temperatures through Tuesday, but
occasional chances for showers and storms return midweek onward as
a few shortwave troughs move through the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 636 PM CDT Sat Aug 8 2020

Unsettled weather will persist through the TAF period. High
humidity and hot temperatures will result in an unstable air mass
and periods of storms through the next 24 hours. The strongest
storms and most organized convection are expected Sunday, mainly
in the afternoon and evening as a front nears the area. Outside of
storms, MVFR ceilings and visibility are expected much of tonight,
improving to VFR (again, outside of storms) by midday Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...NB
AVIATION...DMD
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1201 PM CDT Sat Aug 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1201 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible. Stronger storms could produce
gusty winds, hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected Sunday. Some could become severe
during the afternoon and evening, with a higher risk currently
lying north of Interstate 90. Threats include damaging winds,
hail
and locally heavy rain.

Sunday will also be warm and humid with heat indices in the 90s.

There are additional storm chances for Wednesday into Friday. It
is too early to determine if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:01 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe44 min
Aug 8, 8:22 PM CDTSevere Thunderstorm WarningARXAdams, Juneau53 min
Aug 9, 1:55 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland65 min
Aug 9, 2:50 PM CDTSpecial Weather StatementARXRichland25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.